Browse

You are looking at 1 - 2 of 2 items for :

  • Anthracyclines x
  • Hypothyroidism x
Clear All
Open access

Philip D Oddie, Benjamin B Albert, Paul L Hofman, Craig Jefferies, Stephen Laughton and Philippa J Carter

Summary

Adrenocortical carcinoma (ACC) during childhood is a rare malignant tumor that frequently results in glucocorticoid and/or androgen excess. When there are signs of microscopic or macroscopic residual disease, adjuvant therapy is recommended with mitotane, an adrenolytic and cytotoxic drug. In addition to the anticipated side effect of adrenal insufficiency, mitotane is known to cause gynecomastia and hypothyroidism in adults. It has never been reported to cause precocious puberty. A 4-year-old girl presented with a 6-week history of virilization and elevated androgen levels and 1-year advancement in bone age. Imaging revealed a right adrenal mass, which was subsequently surgically excised. Histology revealed ACC with multiple unfavorable features, including high mitotic index, capsular invasion and atypical mitoses. Adjuvant chemotherapy was started with mitotane, cisplatin, etoposide and doxorubicin. She experienced severe gastrointestinal side effects and symptomatic adrenal insufficiency, which occurred despite physiological-dose corticosteroid replacement. She also developed hypothyroidism that responded to treatment with levothyroxine and peripheral precocious puberty (PPP) with progressive breast development and rapidly advancing bone age. Five months after discontinuing mitotane, her adrenal insufficiency persisted and she developed secondary central precocious puberty (CPP). This case demonstrates the diverse endocrine complications associated with mitotane therapy, which contrast with the presentation of ACC itself. It also provides the first evidence that the known estrogenic effect of mitotane can manifest as PPP.

Learning points:

  • Adrenocortical carcinoma is an important differential diagnosis for virilization in young children
  • Mitotane is a chemotherapeutic agent that is used to treat adrenocortical carcinoma and causes adrenal necrosis
  • Mitotane is an endocrine disruptor. In addition to the intended effect of adrenal insufficiency, it can cause hypothyroidism, with gynecomastia also reported in adults.
  • Patients taking mitotane require very high doses of hydrocortisone replacement therapy because mitotane interferes with steroid metabolism. This effect persists after mitotane therapy is completed
  • In our case, mitotane caused peripheral precocious puberty, possibly through its estrogenic effect.
Open access

A León-Suárez, P Roldán-Sarmiento, M A Gómez-Sámano, A Nava-De la Vega, V M Enríquez-Estrada, F J Gómez-Pérez and D Cuevas-Ramos

Summary

Non-Hodgkin lymphoma (NHL) is a hematological tumor caused by abnormal lymphoid proliferation. NHL can arise in any part of the body, including central nervous system (CNS). However, pituitary involvement is a quite rare presentation. The diffuse large B-cell lymphoma (DLBCL) is the most common subtype when pituitary is infiltrated. Here, we report a case of pituitary infiltration of NHL DLBCL type in a woman with hypopituitarism and an infundibulum-hypophysitis-like image on magnetic resonance imaging (MRI). A female aged 64 years, complained of dyspepsia, fatigue, weight loss and urine volume increment with thirst. Endoscopy and gastric biopsy confirmed diffuse large B-cell lymphoma. Treatment with chemotherapy using R-CHOP was initiated. During her hospitalization, hypotension and polyuria were confirmed. Hormonal evaluation was compatible with central diabetes insipidus and hypopituitarism. Simple T1 sequence of MRI showed thickening of the infundibular stalk with homogeneous enhancement. After lumbar puncture analysis, CNS infiltration was confirmed showing positive atypical lymphocytes. Pituitary and infundibular stalk size normalized after R-CHOP chemotherapy treatment. In conclusion, pituitary infiltration of NHL with infundibular-hypophysitis-like image on MRI is a rare finding. Clinical picture included hypopituitarism and central diabetes insipidus. Diagnosis should be suspected after biochemical analysis and MRI results. Treatment consists of chemotherapy against NHL and hormonal replacement for pituitary dysfunction.

Learning points:

  • Pituitary infiltration by lymphoma can present with signs and symptoms of panhypopituitarism and diabetes insipidus.
  • MRI findings can resemble an autoimmune hypophysitis.
  • Patients can recover pituitary function as well as normalization of MRI after chemotherapy treatment.